Posted by: LDGH | 2009-06-02

Contraception causing depression, moodiness

I was taking the contraceptive pill a few years ago - I have tried different brands over the years - but experienced really bad mood swings, crying for no reason and depression. Once I realised that it could be the pill causing these side effects, I stopped and felt better immediately. These symptoms soon stopped altogether. Recently I have needed to go back on birth control and because of my previous experience, wanted to try something besides the pill. I tried the patch and the same depressive symptoms returned. While researching this it seems progestin might be the hormone responsible (reduces serotonin levels in the brain). This means I can' t try the mini-pill or the injection. So my questions are: is progestin the likely culpit in causing depression? And what are my options for birth control? (As a side I really don' t think most doctors give sufficient warning to patients about the possible emotional side-effects of hormonal contraception!) Any advice appreciated! Thanks.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageGynaeDoc

Progesterone can presdispose to depression if you have a tendency. You could try a non-hormonal contraceptive such as the IUCD.

Best wishes

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.